Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 23, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 17, 2020, 8:01 PM EDT for Dare County, North Carolina. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2020, 8:01 PM EDT (00:01 UTC)
- Expired
- Jun 18, 2020, 2:16 PM EDT
- In force
- 18 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638 WHUS42 KMHX 180001 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 801 PM EDT Wed Jun 17 2020 NCZ203-205-181215- /O.EXP.KMHX.BH.S.0022.000000T0000Z-200618T0000Z/ /O.NEW.KMHX.BH.S.0023.200618T0001Z-200619T0000Z/ Northern Outer Banks-Hatteras Island- 801 PM EDT Wed Jun 17 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THURSDAY EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around noon Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-180115- /O.EXP.KMHX.BH.S.0022.000000T0000Z-200618T0000Z/ East Carteret-Ocracoke Island- 801 PM EDT Wed Jun 17 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
2 follow-up statements
414 WHUS42 KMHX 180629 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 229 AM EDT Thu Jun 18 2020 NCZ203-205-182200- /O.CON.KMHX.BH.S.0023.000000T0000Z-200619T0000Z/ Northern Outer Banks-Hatteras Island- 229 AM EDT Thu Jun 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around noon today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
608 WHUS42 KMHX 181816 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 216 PM EDT Thu Jun 18 2020 NCZ203-205-181930- /O.CAN.KMHX.BH.S.0023.000000T0000Z-200619T0000Z/ Northern Outer Banks-Hatteras Island- 216 PM EDT Thu Jun 18 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... Rip current risk lowered to moderate today. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 3:06 PM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 17, 3:06 PM EDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
306 PM EDT Wed Jun 17 2020
.SYNOPSIS...
An area of low pressure will weaken as it lifts into the
Appalachians. A trough of low pressure will linger into the
weekend and early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 305 AM Wednesday...The upper level cut-off low has lifted
into central NC and will slowly retrograde to the northwest
over the next 18 hours to be located over extreme southwest VA
by 12Z Thu. The surface low currently located near the Albemarle
Sound will follow suite. Subsidence and lack of convergence has
limited convective development so far today thus not expecting
widespread activity for the remainder of today. Widely scattered
showers and storms could still occur through early evening
mainly over the coastal plain and Albemarle Sound region but
then not expecting much after the loss of heating tonight. Late
tonight would expect patchy fog to develop, especially inland
where winds should become calm. Lows will be in the low to mid
60s inland and mid to upper 60s coast.
&&
.SHORT TERM /THURSDAY/...
As of 305 PM Wednesday...Eastern NC will be in a weak southerly
flow as the surface low weakens over the Appalachians and the
upper low moves into the lower Great lakes with a broad trough
over the Eastern US. Heating will likely lead to scattered
showers and storms developing in the afternoon but coverage
looks to be limited, especially east of Highway 17. Will
continue with 20-40% PoPs inland. Highs should be a little
warmer reaching into the lower 80s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 225 AM Wed...The pattern will shift with typical
summertime weather returning through the period.
Upper troughing will continue along the eastern seaboard
through the weekend which will continue to allow for a decent
coverage of showers and thunderstorms, especially inland during
peak heating when instability is maximized. Right now best
chances look like Friday and Saturday afternoons. Typical
summertime pattern will return with troughing inland and high
pressure offshore late this weekend into next week, while upper
ridge strengthens across the area. Temps will also be on a
warming trend with near normal temps by this weekend, and highs
back into the lower 90s inland late this weekend into early next
week. Warm and humid as dewpoints creep back into the 70s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through tonight/...
As of 305 PM Wednesday...MVFR ceilings late this afternoon will
lift by 00Z. Main concern tonight is potential for IFR ceilings
and fog developing due to good radiational cooling and wet
soils. Guidance was indicating KPGV and KISO had the best
potential for low ceilings with KEWN potentially staying mixed
with no fog. Any fog/low clouds should dissipate by mid morning.
Widely scattered showers and thunderstorms will be possible Thu
afternoon, otherwise expecting VFR conditions with light winds.
Long Term /Thursday through Sunday/...
As of 225 PM Wed...Pred VFR conditions expected through the
weekend, outside of scattered diurnally driven showers and
storms.
&&
.MARINE...
Short Term /through Thursday/...
As of 305 PM Wednesday...Will extend the SCA until 7 PM for 5-7
ft seas which are still occurring over the northern and central
waters late this afternoon. Winds have diminished but it will
take a couple more hours for seas to subside below 6 ft early
this evening. Low pressure inland will drift northwest toward
the mountains tonight and Thu. Winds are forecast to be S/SW
5-15 kt through Thursday with seas subsiding to 2-4 ft all
waters by late tonight, and 2-3 ft Thu.
Long Term /Thursday night through Monday/...
As of 225 PM Wed...The waters will be under the influence of
Atlantic high pressure and a lee trough through the period, with
decent boating conditions expected into early next week. The
flow will be mainly S/SW 5-15 kt through Sunday with the
strongest winds in the afternoons and evenings with seas 2-4 ft,
highest during the periods of stronger flow.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
203>205.
MARINE...Small Craft Advisory until 7 PM EDT this evening for AMZ150-
152-154.
&&
SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...CQD
AVIATION...JME/CQD
MARINE...JME/CQDHazardous weather outlook, Jun 17, 8:00 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 800 PM EDT Wed Jun 17 2020 NCZ205-190000- Hatteras Island- 800 PM EDT Wed Jun 17 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-190000- Northern Outer Banks- 800 PM EDT Wed Jun 17 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-190000- East Carteret-Ocracoke Island- 800 PM EDT Wed Jun 17 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING NORTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193>195-198-199-190000- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 800 PM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 17, 3:57 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD EMERALD ISLE 34.66N 77.06W
06/16/2020 CARTERET NC PUBLIC
MULTIPLE ROADS IN EMERALD ISLE WERE
INUNDATED BY SEVERAL FEET OF WATER AND WERE
IMPASSABLE FOR SOME TIME, INCLUDING COAST
GUARD RD., WHICH REMAINS FLOODED 18 HOURS
LATER.
&&
SGKThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:49 AM EDT | River Flood Warning | MHX | Jones | 5 days |
| Jun 18, 12:04 PM EDT | River Flood Warning | MHX | Jones | 33 hr |
| Jun 18, 12:09 PM EDT | River Flood Warning | MHX | Pitt | 10 days |
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.